Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 175, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2018, 8:10 PM CDT for Burt County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2018, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 24, 2018, 8:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:49 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 24, 6:49 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 649 PM CDT Sun Jun 24 2018 .SHORT TERM...(Tonight through Wednesday) Issued at 347 PM CDT Sun Jun 24 2018 Main forecast problems are possible severe convection and flooding in the near term. Complex mesoscale pattern over the Central Plains. Large MCS moved across OK/southern KS last night and stabilized the air mass across much of Kansas. Main low level moisture axis extends from along the Missouri River Valley from northwest Missouri southeastern South Dakota. In addition a surface trough extends from near Hastings to Sioux City. Another boundary extends from Sioux City Southeast into central Iowa. Air mass is unstable with ML CAPE between 1500 to 2000 J/Kg. Convection has developed on both boundaries. Effective bulk shear is weak over eastern Nebraska and southwest Iowa, hence we can expect pulse storms across the area. Surface vorticity is sufficient along these boundaries to be conducive for non-supercell tornadoes and will have to be watched closely. As upper low moves into the Central High Plains tonight with a strong shortwave rotating around the low across eastern Nebraska Monday morning. Overnight Thunderstorms are expected to travel east and become an MCS across Kansas. Nebraska will be on the northern fringe of the MCS, but some heavy precipitation may rotate northeast across eastern Nebraska and western Iowa in the early morning hours. It is at this time we will have to watch for any flooding from heavy rain over the area. Closed upper low will be over northeast Nebraska on monday and greatest threat of heavy rainfall will be over northeast Nebraska. Threat of severe on Monday appears to be over western Iowa where greater instability is expected east of upper low. By midday Tuesday, the upper low moves out of the area. Ridging moves into the area for Wednesday and temperatures begin to warm up into the 90s. Hottest day is expected to be Thursday with heat indices .LONG TERM...(Wednesday night through Sunday) Issued at 347 PM CDT Sun Jun 24 2018 Ridge remains over the area with hot temperatures in the mid 90s and heat indices between 100 and 105. Overnight thunderstorm complexes moving across the ridge over the area are possible early Thursday and Saturday morning. Another upper trough is forecast to move in on late Saturday into Sunday, which will be the next chance for organized convection. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 643 PM CDT Sun Jun 24 2018 Difficult TAF as TS development has been isolated and sporadic. Presently believe all TAF sites are VFR in the near term with a decaying SHRA near OMA. This trend seems likely to hold for the next few hours but forecast is increasingly uncertain after that time as TS development could occur just about any time through the night. Most likely time period for widespread TS with accompanying MVFR cigs is highlighted in the TAF generally after 12Z tomorrow, followed by another period of more sporadic TS development through the remainder of the TAF period. Additional, winds will fluctuate quite a bit through the period, especially at OFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...Barjenbruch
Hazardous weather outlook, Jun 24, 5:38 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 538 PM CDT Sun Jun 24 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 538 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms are expected across the area through this evening. Thunderstorms are then expected to become widespread across the area through the early morning hours. A few of these storms may become severe with hail up to the size of half dollars and isolated damaging winds up to 60 mph being the primary hazards. There is also some potential for heavy rain and flooding to occur, as some locations may receive more than 2 inches of rain through Monday morning. Additional thunderstorms are possible through the day on Monday, with potential for strong to severe thunderstorms primarily over western Iowa and far eastern Nebraska. Minor river flooding will continue along the Missouri River from Brownville downstream to Rulo. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A few storms could occur Tuesday into Tuesday night with a small chance for these to become severe, primarily over southwest Iowa. Additional thunderstorms are possible by Friday night into Saturday. Minor river flooding is forecast to continue along the Missouri River from Brownville to Rulo through the period. Flooding may develop farther north by mid week, from around Plattsmouth to Nebraska City. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected today.
In the hours before
Special weather statement, Jun 24, 6:03 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
603 PM CDT SUN JUN 24 2018
IAZ069-NEZ052-053-242330-
Pottawattamie IA-Sarpy NE-Douglas NE-
603 PM CDT SUN JUN 24 2018
...SPECIAL WEATHER STATEMENT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Papillion, or 9 miles south of Omaha, moving north at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Omaha, western Council Bluffs, Bellevue, Papillion, La Vista,
Ralston, Springfield, Millard, Offutt AFB, Carter Lake, Boys Town,
Camp Maha and Chalco.
LAT...LON 4106 9595 4106 9597 4105 9598 4105 9599
4107 9604 4106 9609 4107 9620 4131 9615
4128 9585
TIME...MOT...LOC 2302Z 191DEG 26KT 4114 9607
MEADLocal storm report, Jun 24, 7:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 7 N ROGERS 41.57N 96.90W
06/24/2018 E1.00 INCH DODGE NE TRAINED SPOTTER
MOSTLY SMALL HAIL STONES BUT OCCASIONALLY A
FEW QUARTER SIZE WOULD FALL.
&&
BLBSpecial weather statement, Jun 24, 7:21 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 721 PM CDT SUN JUN 24 2018 NEZ050-065-078-250045- Seward-Butler-Saline- 721 PM CDT SUN JUN 24 2018 ...Funnel Clouds Being Reported... A number of funnel clouds have been reported this evening along a line from just south of Seward to near Cordova. These funnels are associated with a growing line of showers and storms. While a brief tornado touchdown is possible, it is not likely. LAT...LON 4084 9737 4126 9707 4106 9695 4058 9737 TIME...MOT...LOC 0018Z 235DEG 5KT 4077 9731 MEAD
Special weather statement, Jun 24, 7:51 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 751 PM CDT SUN JUN 24 2018 NEZ015-034-250115- Thurston NE-Burt NE- 751 PM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURT AND SOUTHEASTERN THURSTON COUNTIES UNTIL 815 PM CDT... At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Lyons, or 43 miles south of Sioux City, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lyons, Decatur and Oakland. LAT...LON 4180 9649 4197 9655 4209 9630 4181 9616 TIME...MOT...LOC 0051Z 241DEG 21KT 4188 9647 MEAD
Special weather statement, Jun 24, 8:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
804 PM CDT SUN JUN 24 2018
IAZ043-NEZ015-034-250130-
Monona IA-Thurston NE-Burt NE-
804 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONONA...NORTHEASTERN
BURT AND SOUTHEASTERN THURSTON COUNTIES UNTIL 830 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macy, or 30 miles south of Sioux City, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Onawa, Whiting, Decatur, Macy and Lewis And Clark State Park.
LAT...LON 4221 9610 4195 9604 4193 9640 4218 9644
4222 9611
TIME...MOT...LOC 0104Z 261DEG 12KT 4206 9634
MEADLocal storm report, Jun 24, 8:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG MACY 42.11N 96.36W
06/24/2018 THURSTON NE PUBLIC
APPROXIMATELY 6 INCH DIAMETER TREE LIMBS
DOWN.
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:21 PM CDT | Special Weather Statement | OAX | Seward | 24 min |
| Jun 24, 7:51 PM CDT | Special Weather Statement | OAX | Burt | 24 min |
| Jun 24, 9:54 PM CDT | Flash Flood Watch | OAX | Boone, Burt, Butler, Cedar, Colfax, Cuming and 7 more | 24 hr |
| Jun 24, 9:54 PM CDT | Flash Flood Warning | OAX | Burt, Cuming, Thurston | 3 hr |
| Jun 24, 10:00 PM CDT | Flash Flood Warning | OAX | Cedar, Thurston, Wayne | 2 hr |
| Jun 25, 12:54 AM CDT | Flash Flood Warning | OAX | Cuming | 3 hr |
| Jun 25, 1:58 AM CDT | Areal Flood Advisory | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 3 hr |
| Jun 25, 2:00 AM CDT | River Flood Warning | OAX | Cuming | 8 hr |
| Jun 25, 3:37 AM CDT | Areal Flood Advisory | OAX | Burt, Cuming, Dodge | 3 hr |
| Jun 25, 6:13 AM CDT | Areal Flood Advisory | OAX | Platte | 3 hr |
| Jun 25, 9:50 AM CDT | Areal Flood Warning | OAX | Platte | 6 hr |
| Jun 25, 10:11 AM CDT | Areal Flood Warning | OAX | Dodge | 9 hr |
| Jun 25, 12:17 PM CDT | Areal Flood Warning | OAX | Butler, Colfax, Cuming, Dodge, Platte, Stanton | 9 hr |
| Jun 25, 12:31 PM CDT | River Flood Warning | OAX | Platte | 42 hr |
| Jun 25, 4:07 PM CDT | Areal Flood Warning | OAX | Cuming | 6 hr |
| Jun 25, 4:18 PM CDT | River Flood Warning | OAX | Dodge | 20 hr |
| Jun 25, 4:43 PM CDT | Flash Flood Warning | OAX | Cuming, Thurston | 3 hr |
| Jun 25, 4:51 PM CDT | Special Weather Statement | OAX | Jefferson, Saline, Seward | 39 min |
| Jun 25, 5:27 PM CDT | Special Weather Statement | OAX | Saline | 33 min |
| Jun 25, 5:33 PM CDT | Special Weather Statement | OAX | Gage | 27 min |
| Jun 25, 5:35 PM CDT | River Flood Warning | OAX | Dodge | 3 days |
| Jun 25, 5:35 PM CDT | River Flood Warning | OAX | Dodge | 23 hr |
| Jun 25, 5:42 PM CDT | Areal Flood Advisory | OAX | Cedar, Thurston, Wayne | 4 hr |
| Jun 25, 5:56 PM CDT | Special Weather Statement | OAX | Gage | 34 min |
| Jun 25, 5:57 PM CDT | Flash Flood Warning | OAX | Thurston, Wayne | 4 hr |
| Jun 25, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 33 min |
| Jun 25, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 13 min |
| Jun 24, 8:04 PM CDT | Special Weather Statement | OAX | Monona | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.